Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 237, NWS Birmingham, AL

April 27, 2000Lawrence County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2000, 6:15 PM CDT for Lawrence County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2000, 6:15 PM CDT (23:15 UTC)
Expired
Apr 27, 2000, 7:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lawrence County, AL

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:25 PM CDTHail 0.75Moulton, ALDime size hail fell just north of Moulton.
Apr 27, 7:10 PM CDTHail 0.88Moulton, ALNickel size hail was reported southwest of Moulton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS54 KBMX 272315
SVRBHM
ALC079-280000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT THU APR 27 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 700 PM CDT.

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MOULTON...MOVING EAST AT
  50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOULTON
  AND HILLSBORO.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:51 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:51 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
251 PM CDT THU APR 27 2000

TIGHT AND VIGOROUS VORT MAX ASSOCIATED WITH THE MONTANA CLIPPER OVER
MO WILL REACH THE TN VALLEY THIS EVENING.  ACCOMPANYING SURFACE
LOW FORECAST BY THE ETA TO BY NEAR HSV BY 06Z. THUNDERSTORMS HAVE
BROKEN OUT OVER SOUTHERN IL AND SE MO AND THESE ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY AS THEY PLUNGE SSE TOWARD THE
TN VALLEY OF AL THIS EVENING.  MOISTURE IS LIMITED BUT DYNAMICS ARE
FAIRLY STRONG AND LAPSE RATES ARE STEEP.  EXPECT THUNDERSTORMS TO
SLOWLY DIMINISH WITH THE LOSS OF SURFACE HEAT LATER DURING THE
EVENING AND THE SLIGHT RISK AREA IS SO FAR CONFINED TO A FAIRLY SMALL
PART OF N AND NW AL.  HOWEVER WITH DEWPOINTS STILL ON THE RISE...THE
ETA SURFACE LIS ARE FORECAST TO STAY NEGATIVE THRU 06Z. IF THE
STORMS STAY STRONG THAT LONG THEN PARTS OF CENTRAL AL COULD BE
AFFECTED BY SEVERE WEATHER.  ISOLATED SUPER CELLS POSSIBLE TN
VALLEY EARLY THIS EVENING AND STORMS COULD EVOLVE INTO A NNE-SSW LINE
LATER.

BELIEVE MOST PRECIP WILL BE OUT OF AL WELL BEFORE MORNING BUT LOOK
FOR RESIDUAL MOISTURE WEST OF THE LOW AND LINGERING COLD AIR ALOFT TO
BE SUFFICIENT FOR THUNDERSTORM REDEVLOPMENT DURING THE DAY FRIDAY...
MORE NUMEROUS NORTH AND EAST OF BIRMINGHAM.

SCATTERED CLOUDINESS REFORMING OVER THE EAST ON SATURDAY BUT
GENERALLY FAIR WEATHER FOR THE WEEKEND WITH TEMPS WARMING UP AS THE
UPPER RIDGE BUILDS EASTWARD.

HSV BB 051/071 046/075 046 07730
BHM BU 053/074 045/076 046 07610
MGM BU 057/075 047/082 047 076-0=

.BHM...NONE.

07

NNNN

In the hours before

Special weather statement, Apr 27, 2:00 PM CDT, 4 hours 15 minutes before
ALZ001>038-040>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU APR 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SURFACE LOW PRESSURE SYSTEM, CURRENTLY MOVING SOUTHEASTWARD OVER
SOUTHEASTERN MISSOURI, WILL BE CONTINUE TOWARD ALABAMA THROUGHOUT THE
EVENING. THIS SYSTEM WILL BEGIN TO AFFECT OUR WEATHER LATER ON
THIS EVENING AND DURING THE OVERNIGHT HOURS.  SHOWERS AND A FEW
THUNDERSTORMS SHOULD FORM OUT AHEAD OF THE LOW AS IT MOVES TOWARDS
THE STATE TONIGHT.

ISOLATED SUPERCELLS, WITH LARGE HAIL, DAMAGING WINDS, AND TORNADOES
COULD BE OCCURRING ACROSS WESTERN TENNESSEE AND NORTHERN MISSISSIPPI
BY LATE THIS AFTERNOON.  THESE COULD BE MOVING INTO NORTHWESTERN
ALABAMA BEFORE SUNSET.  AS THE AFTERNOON DISCUSSION OUT OF SPC
STATES, THE SEVERE POTENTIAL SHOULD GRADUALLY DECREASE AFTER DARK.

EXPECT SHOWERS AND STORMS TO CONTINUE OVERNIGHT, AND THEY SHOULD MOVE
OVER MUCH OF NORTHERN AND CENTRAL ALABAMA DURING THE NIGHT TIME
HOURS. ALTHOUGH THE INTENSITY OF THE STORMS SHOULD HAVE DECREASED BY
THEN, AN ISOLATED SEVERE THUNDERSTORM COULD STILL BE ENCOUNTERED
OVERNIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL COULD
BECOME NECESSARY THIS EVENING AND TONIGHT, ESPECIALLY OVER
NORTHWESTERN PORTIONS OF ALABAMA.  EMERGENCY MANAGEMENT AND SPOTTERS
OVER THE REMAINDER OF THE FORECAST AREA SHOULD MONITOR THE WEATHER
SITUATION LATER ON TONIGHT, IN THE EVENT THAT THE SEVERE WEATHER
POTENTIAL CHANGES OVER YOUR AREA.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:38 PM CDTSevere Thunderstorm WarningBMXLimestone37 min
Apr 27, 4:46 PM CDTSevere Thunderstorm WarningBMXMadison44 min
Apr 27, 5:14 PM CDTSevere Thunderstorm WarningBMXJackson46 min
Apr 27, 5:46 PM CDTSevere Thunderstorm WarningBMXFranklin59 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale51 min
Apr 27, 6:49 PM CDTSevere Thunderstorm WarningBMXLimestone41 min
Apr 27, 6:59 PM CDTSevere Thunderstorm WarningBMXLawrence46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.